Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jul 15, 2018, 5:21 PM CDT for Walker County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2018, 5:21 PM CDT (22:21 UTC)
- Expired
- Jul 15, 2018, 5:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
County Walker County, AL
The radar
The Birmingham radar (KBMX), 79 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 724 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
378 WWUS84 KBMX 152221 SPSBMX Special Weather Statement National Weather Service Birmingham AL 521 PM CDT SUN JUL 15 2018 ALZ015-152245- Walker AL- 521 PM CDT SUN JUL 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER COUNTY UNTIL 545 PM CDT... At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near Oakman, or 11 miles south of Carbon Hill, moving east at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Jasper, Cordova, Parrish, Oakman, Gorgas Steam Plant, Gorgas, Goodsprings, The Wye and Townley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3361 8742 3384 8743 3386 8720 3362 8715 TIME...MOT...LOC 2221Z 262DEG 12KT 3373 8749 $$ 89^GSatterwhite
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:39 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 15, 3:39 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 339 PM CDT Sun Jul 15 2018 .SHORT TERM... Through Tonight. Scattered showers and storms will continue to increase in coverage this afternoon and early evening. Current radar trends show most of that activity will be across the west and south. Although, with colliding boundaries, storms are possible anywhere. Slow storm motions and PWs around 2 inches create the potential for ponding and urban flooding. Frequent lightning and a few strong wind gusts are also possible. Coverage will diminish with sunset, but at least an isolated chance of a storm will remain overnight. Looking very similar to last night, with a messy sky and localized fog possible. Lows will be in the low to mid 70s. 14 .LONG TERM... Monday through Saturday. Northwest flow will develop aloft on Monday while low-level flow becomes more cyclonic. This will occur as a deep trough moves through eastern Canada and the Great Lakes and ridging begins to build over the western CONUS. A cold front will begin to move into the Mid-South/Ohio Valley regions. High PWATs around 2 to 2.2 inches will remain in place especially across the southern counties, with another pre-frontal axis of high PWATs sinking down into the northwest counties during the late afternoon. Expect another day of hot and humid conditions with heat index values climbing to around 105 by midday, before high coverage of showers/storms causes some relief in the afternoon. Locally heavy rainfall/localized flooding will remain possible. Best coverage may end up being in the northwest counties where clusters of pre- frontal storms may move in from the northwest. This is also where the best chance of some stronger storms with gusty winds will be given an axis of relatively dry air aloft between the two moisture axes, but mid-level lapse rates and shear will remain very weak. Still some signals of a possible MCS or two developing Monday night or at least a few clusters of storms. With timing in the models ranging from early evening to after midnight, will keep likely PoPs in across the north all night long. Outflow boundaries from Monday night's convection will likely play a role on Tuesday's forecast. Highest confidence in widespread rain chances will be across the southern counties near an upper shear axis. It's possible that outflow could stabilize the northern counties, but the main front/theta-e gradient/PWAT gradient will remain north of the area even as the surface trough/wind shift gradient moves through. These factors will hopefully keep heat index values below 105. Locally heavy rainfall/localized flooding remains a threat. PoP/dew point forecast for Wednesday/Thursday will hinge on exactly where the front stalls out. Models continue to vary from run to run and between each other. Highest confidence in rain chances will be across the south on Wednesday and southeast on Thursday. A wave of low pressure also looks to develop along the front by Thursday and move up the East Coast, while a shortwave begins to approach from the northwest. Upper-level pattern will continue to amplify Friday through the weekend as ridging strengthens near the Four Corners and an anomalous upper low moves into the Great Lakes/Ohio Valley region. This will result in the potential for MCSs/organized storms. Will need to monitor the potential for severe storms given forecast mid-level lapse rates/bulk shear values, but confidence is low this far out. 32/Davis && .AVIATION... 18Z TAF Discussion. Shower and thunderstorm activity has already begun for most of Central Alabama this afternoon. The majority of the activity thus far has been concentrated towards the south which will likely have the most affects on KMGM and KTOI. Have included a TEMPO for TSRA for both KMGM and KTOI until 21Z and will amend as needed. The rest of the sites have VCTS as the prevailing condition either now or delayed until 19Z based on current radar depiction. Sites that do receive rain are likely to see low clouds and/or fog later in the period. Timing may have to be adjusted in the next set of TAFs. 07 && .FIRE WEATHER... Above normal coverage of mainly afternoon and early evening showers and thunderstorms is expected through at least Tuesday as a weak front moves towards the area. Localized fog will be possible each morning where rainfall occurs during the previous afternoon and evening. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 90 71 90 70 / 30 70 60 60 40 Anniston 72 89 72 89 71 / 30 60 60 70 50 Birmingham 74 91 74 90 73 / 30 60 60 70 50 Tuscaloosa 74 94 75 92 74 / 40 60 60 80 40 Calera 73 89 72 89 72 / 30 60 60 80 50 Auburn 73 88 72 87 72 / 30 60 50 80 60 Montgomery 74 92 74 91 74 / 40 60 50 80 60 Troy 73 90 74 89 74 / 40 60 50 80 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory until 7 PM CDT this evening for the following counties: Fayette...Greene...Hale...Lamar...Marengo...Marion... Pickens...Sumter...Tuscaloosa. &&
Hazardous weather outlook, Jul 15, 4:16 AM CDT, 13 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 416 AM CDT Sun Jul 15 2018 ALZ011>015-017>050-161230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 416 AM CDT Sun Jul 15 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Heat indices will be near 105 degrees in western portions of Central Alabama today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat indices will be near 105 degrees again on Monday, mainly in western and southern portions of Central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 15, 2:06 PM CDT, 3 hours 15 minutes before
Special Weather Statement National Weather Service Birmingham AL 206 PM CDT SUN JUL 15 2018 ALZ011-151930- Marion AL- 206 PM CDT SUN JUL 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL 230 PM CDT... At 206 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Red Bay, moving south at 25 mph. Winds of 30 to 40 mph will be possible with this storm. Locations impacted include... Hamilton, Weston, Pigeye, Shottsville, Rankin Fite Airport and Bexar. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3432 8817 3431 8791 3409 8792 3410 8820 TIME...MOT...LOC 1906Z 358DEG 22KT 3435 8808 89^GSatterwhite
Special weather statement, Jul 15, 3:24 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
324 PM CDT SUN JUL 15 2018
ALZ011-012-152100-
Marion AL-Lamar AL-
324 PM CDT SUN JUL 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARION AND NORTH
CENTRAL LAMAR COUNTIES UNTIL 400 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Detroit, or 12 miles west of Hamilton, moving southeast at 15 mph.
Winds of 30 to 40 mph will be possible with this storm.
Locations impacted include...
Detroit, Byrd and Henson Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3401 8821 3417 8819 3418 8818 3405 8799
3394 8817 3400 8822
TIME...MOT...LOC 2024Z 326DEG 11KT 3410 8819
89^GSatterwhiteSpecial weather statement, Jul 15, 5:10 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Birmingham AL 510 PM CDT SUN JUL 15 2018 ALZ013-015-152245- Fayette AL-Walker AL- 510 PM CDT SUN JUL 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALKER AND EAST CENTRAL FAYETTE COUNTIES UNTIL 545 PM CDT... At 510 PM CDT, Doppler radar was tracking a strong thunderstorm over Berry, or 12 miles east of Fayette, moving east at 15 mph. Winds of 30 to 40 mph will be possible with this storm. Locations impacted include... Berry, Bankston, Boley Springs, Corona, Townley and West Corona. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3362 8772 3378 8772 3384 8743 3361 8742 TIME...MOT...LOC 2210Z 262DEG 12KT 3371 8762 89^GSatterwhite
Special weather statement, Jul 15, 5:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Birmingham AL 521 PM CDT SUN JUL 15 2018 ALZ015-152245- Walker AL- 521 PM CDT SUN JUL 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER COUNTY UNTIL 545 PM CDT... At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near Oakman, or 11 miles south of Carbon Hill, moving east at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Jasper, Cordova, Parrish, Oakman, Gorgas Steam Plant, Gorgas, Goodsprings, The Wye and Townley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3361 8742 3384 8743 3386 8720 3362 8715 TIME...MOT...LOC 2221Z 262DEG 12KT 3373 8749 89^GSatterwhite
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:09 AM CDT | Heat Advisory | BMX | Fayette, Greene, Hale, Lamar, Marengo, Marion and 3 more | 16 hr |
| Jul 15, 2:06 PM CDT | Special Weather Statement | BMX | Marion | 24 min |
| Jul 15, 3:24 PM CDT | Special Weather Statement | BMX | Marion | 36 min |
| Jul 15, 4:25 PM CDT | Areal Flood Advisory | BMX | Lamar | 2 hr |
| Jul 15, 5:10 PM CDT | Special Weather Statement | BMX | Fayette | 35 min |
| Jul 15, 5:25 PM CDT | Areal Flood Advisory | BMX | Fayette | 2 hr |
| Jul 15, 5:56 PM CDT | Areal Flood Advisory | BMX | Jefferson, Tuscaloosa, Walker | 3 hr |
| Jul 15, 6:17 PM CDT | Areal Flood Advisory | BMX | Autauga, Dallas, Elmore, Lowndes, Macon, Montgomery | 118 min |
| Jul 15, 6:21 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Jul 15, 6:22 PM CDT | Special Weather Statement | BMX | Jefferson | 38 min |
| Jul 15, 6:47 PM CDT | Flash Flood Warning | BMX | Lowndes, Montgomery | 88 min |
| Jul 15, 6:48 PM CDT | Flash Flood Warning | BMX | Jefferson, Walker | 3 hr |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.